Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Little Rock, AR

May 5, 2003Desha County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 5, 2003, 5:00 PM CDT for Desha County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2003, 5:00 PM CDT (22:00 UTC)
Expired
May 5, 2003, 5:30 PM CDT
In force
30 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Desha County, AR

The radar

The Little Rock radar (KLZK), 145 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:25 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:17 PM CDT, 43 minutes earlier.

Area forecast discussion, May 5, 4:17 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
417 PM CDT MON MAY 5 2003

THUNDERSTORMS CONTINUE TO RACE ACROSS SOUTHERN PARTS OF CWFA. A FEW
SHOWERS WERE NOTED ON KLZK RADAR IN NORTH CENTRAL SECTIONS.
SATELLITE IMAGES SHOW SCATTERED CLOUDS ACROSS THE NORTHWEST CORNER
OF THE STATE ALONG AND BEHIND A COLD FRONT. THUNDERSTORMS CONTINUE
TO DEVELOP IN TEXAS AND MOVE INTO SOUTHWEST ARKANSAS.

THESE THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT IN VERY
UNSTABLE AIR. A DRY LINE WAS LOCATED ACROSS CENTRAL TEXAS. LIFTED
INDICES UP TO -11 WERE INDICATED WITH A CAPE OF 4500 J/KG WERE NOTED
ON THE 18Z KLZK SOUNDING. GOOD SPEED SHEAR IS ALSO EVIDENT. THE
FRONT ACROSS THE NORTH PART OF THE STATE WILL REMAIN FAIRLY
STATIONARY OVERNIGHT AND EVENTUALLY LIFT BACK UP TO THE NORTH. THIS
IS GOING TO ALLOW THUNDERSTORMS TO DEVELOP FURTHER NORTHWARD
TONIGHT.

THUNDERSTORMS WILL AGAIN DEVELOP ON TUESDAY SINCE ARKANSAS WILL
AGAIN BE IN THE WARM AND UNSTABLE SECTOR. MODERATE RISK OF SEVERE
THUNDERSTORMS CONTINUES FOR TUESDAY.

THE FRONT ACROSS MISSOURI AND THE DRY LINE IN TEXAS WILL NOT MOVE
MUCH THROUGH THE END OF THE WEEK AND INTO THE WEEKEND. SEVERAL SHORT
WAVES MOVE THROUGH ALSO AND KEEP THUNDERSTORM CHANCES IN THE
FORECAST THROUGH MONDAY.

TEMPERATURES WILL REMAIN WARM AND MAINLY IN THE 80S THROUGH THE WEEK
WITH LOWS IN THE 60S AND 70S.

HRO   60  82  57  81 /  50  30  40  40
LIT   66  87  67  86 /  70  30  40  40
HOT   66  87  67  86 /  70  30  40  40
PBF   68  88  69  86 /  70  30  40  40

.LZK...NONE.

51
Hazardous weather outlook, May 5, 11:45 AM CDT, 5 hours 15 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1145 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL REMAIN ACROSS NORTHWEST ARKANSAS THROUGH TONIGHT.
A STRONG UPPER LEVEL SYSTEM FROM THE SOUTHERN PLAINS WILL INTERACT
WITH THE FRONT LATER THIS AFTERNOON AND TONIGHT...WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS REDEVELOPING.

THE ATMOSPHERE IS PRIMED FOR ANOTHER SIGNIFICANT WEATHER OUTBREAK.
VERY WARM...MOIST AND UNSTABLE AIR REMAINS OVER ALL OF ARKANSAS AT
THIS TIME. IN ADDITION...VERY STRONG WINDS ALOFT WILL INTERACT WITH
THIS AIR MASS TO ADD TO THE SEVERE WEATHER POSSIBILITY. THESE WINDS
ARE CHANGING DIRECTION WITH HEIGHT MEANING TORNADOS ARE A VERY GOOD
POSSIBILITY. THE GREATEST THREAT OF TORNADOS WILL BE ACROSS SOUTHERN
ARKANSAS FROM A GLENWOOD TO ARKADELPHIA TO PINE BLUFF TO A DE WITT
LINE AND SOUTH. HOWEVER...ANYWHERE IN ARKANSAS COULD SEE TORNADIC
THUNDERSTORMS DEVELOP. EVEN WHERE TORNADIC STORMS DO NOT DEVELOP...
STRONG WINDS AND LARGE HAIL ARE A VERY GOOD POSSIBILITY.

THE COLD FRONT RESPONSIBLE FOR THE SEVERE WEATHER WILL MOVE VERY
SLOWLY THROUGH TONIGHT. THE THREAT OF SEVERE WEATHER WILL CONTINUE
THROUGH MOST OF THE NIGHT. SOME OF THE STORMS MAY FORM OVER THE SAME
AREAS THROUGH OUT THE DAY AND NIGHT. AS A RESULT...HEAVY RAIN AND
FLOODING CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT IN NORTHERN ARKANSAS WILL PRETTY MUCH STALL ACROSS THE
REGION IN THE COMING DAYS. SEVERAL SYSTEMS FROM THE PLAINS WILL
JOIN WITH THE FRONT TO TRIGGER A FEW ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST THURSDAY. WITH A WARM AND UNSTABLE
ATMOSPHERE SURROUNDING THE FRONT...THERE WILL BE A CONTINUED CHANCE
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY IS LATER THIS AFTERNOON AND TONIGHT.

56

In the hours before

Local storm report, May 5, 11:21 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1121 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    NORTH LITTLE ROCK         AR   WIND DAMAGE
05/05/03   PULASKI                        TREES DOWN. TREES FELL
                                          ONTO HOUSE ON PROSPECT
                                          TRAIL NEAR WILD RIVER
                                          COUNTRY. REPORTED BY
                                          PUBLIC.

0155 AM    CABOT                     AR   WIND DAMAGE
05/05/03   LONOKE                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE.

218
Local storm report, May 5, 1:19 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
119 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    CAMDEN                    AR   1.75 INCH HAIL
05/05/03   OUACHITA                       REPORTED BY LAW
                                          ENFORCEMENT.

1230 PM    CAMDEN                    AR   1.00 INCH HAIL
05/05/03   OUACHITA                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0105 PM    BANKS                     AR   .88 INCH HAIL
05/05/03   BRADLEY                        REPORTED BY PUBLIC.

218
Local storm report, May 5, 2:27 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
227 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0126 PM    MONTICELLO                AR   .75 INCH HAIL
05/05/03   DREW                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0150 PM    MONTICELLO                AR   .75 INCH HAIL
05/05/03   DREW                           REPORTED BY LAW
                                          ENFORCEMENT.

218
Local storm report, May 5, 3:00 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
300 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    WARREN                    AR   WIND DAMAGE
05/05/03   BRADLEY                        LARGE LIMBS DOWN IN TOWN.
                                          NICKEL SIZE HAIL ALSO
                                          REPORTED. REPORTED BY
                                          PUBLIC.

218
Local storm report, May 5, 4:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
421 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    6 E THORNTON              AR   1.25 INCH HAIL
05/05/03   CALHOUN                        REPORTED BY STORM SPOTTER.

218
Local storm report, May 5, 4:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
443 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    2 S STAR CITY             AR   1.00 INCH HAIL
05/05/03   LINCOLN                        REPORTED BY STORM SPOTTER.

0431 PM    STAR CITY                 AR   1.75 INCH HAIL
05/05/03   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT.

38

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:01 PM CDTTornado WarningLZKScott44 min
May 4, 7:06 PM CDTTornado WarningLZKCleburne, Stone, Van Buren29 min
May 4, 7:10 PM CDTSevere Thunderstorm WarningLZKJackson30 min
May 4, 7:18 PM CDTSevere Thunderstorm WarningLZKJackson27 min
May 4, 7:27 PM CDTTornado WarningLZKFaulkner28 min
May 4, 7:35 PM CDTTornado WarningLZKFaulkner20 min
May 4, 7:43 PM CDTTornado WarningLZKCleburne42 min
May 4, 7:54 PM CDTTornado WarningLZKFaulkner31 min
May 4, 8:10 PM CDTTornado WarningLZKLonoke, White45 min
May 4, 8:48 PM CDTTornado WarningLZKWhite, Woodruff52 min
May 4, 9:05 PM CDTTornado WarningLZKJackson40 min
May 4, 11:38 PM CDTSevere Thunderstorm WarningLZKScott, Yell47 min
May 4, 11:58 PM CDTTornado WarningLZKYell27 min
May 5, 12:22 AM CDTSevere Thunderstorm WarningLZKPerry43 min
May 5, 12:47 AM CDTSevere Thunderstorm WarningLZKSaline28 min
May 5, 12:59 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski46 min
May 5, 1:32 AM CDTSevere Thunderstorm WarningLZKLonoke43 min
May 5, 1:41 AM CDTSevere Thunderstorm WarningLZKWhite34 min
May 5, 1:53 AM CDTSevere Thunderstorm WarningLZKPrairie32 min
May 5, 2:07 AM CDTTornado WarningLZKPrairie23 min
May 5, 2:17 AM CDTSevere Thunderstorm WarningLZKMonroe, Woodruff28 min
May 5, 2:48 AM CDTSevere Thunderstorm WarningLZKSearcy27 min
May 5, 3:06 AM CDTSevere Thunderstorm WarningLZKStone39 min
May 5, 3:25 AM CDTSevere Thunderstorm WarningLZKIzard30 min
May 5, 3:41 AM CDTSevere Thunderstorm WarningLZKSharp29 min
May 5, 12:08 PM CDTSevere Thunderstorm WarningLZKOuachita32 min
May 5, 12:30 PM CDTSevere Thunderstorm WarningLZKCalhoun40 min
May 5, 12:54 PM CDTSevere Thunderstorm WarningLZKBradley36 min
May 5, 1:11 PM CDTSevere Thunderstorm WarningLZKDrew39 min
May 5, 1:37 PM CDTSevere Thunderstorm WarningLZKOuachita28 min
May 5, 1:41 PM CDTSevere Thunderstorm WarningLZKDesha29 min
May 5, 1:49 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 1:58 PM CDTSevere Thunderstorm WarningLZKCalhoun, Drew32 min
May 5, 2:00 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 2:19 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 2:25 PM CDTSevere Thunderstorm WarningLZKBradley30 min
May 5, 2:31 PM CDTSevere Thunderstorm WarningLZKCalhoun29 min
May 5, 2:44 PM CDTTornado WarningLZKBradley31 min
May 5, 2:48 PM CDTSevere Thunderstorm WarningLZKDrew32 min
May 5, 2:53 PM CDTSevere Thunderstorm WarningLZKDesha37 min
May 5, 2:56 PM CDTTornado WarningLZKDrew39 min
May 5, 3:26 PM CDTSevere Thunderstorm WarningLZKOuachita29 min
May 5, 3:29 PM CDTTornado WarningLZKDesha41 min
May 5, 3:30 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 3:32 PM CDTSevere Thunderstorm WarningLZKPike43 min
May 5, 3:51 PM CDTSevere Thunderstorm WarningLZKCleveland29 min
May 5, 4:07 PM CDTSevere Thunderstorm WarningLZKLincoln38 min
May 5, 4:08 PM CDTSevere Thunderstorm WarningLZKClark, Dallas42 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson44 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningLZKArkansas, Lincoln45 min
May 5, 4:52 PM CDTSevere Thunderstorm WarningLZKDallas, Grant43 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKCleveland25 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKOuachita30 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningLZKJefferson38 min
May 5, 5:33 PM CDTSevere Thunderstorm WarningLZKCleveland27 min
May 5, 5:43 PM CDTSevere Thunderstorm WarningLZKOuachita47 min
May 5, 5:53 PM CDTSevere Thunderstorm WarningLZKCalhoun32 min
May 5, 5:59 PM CDTSevere Thunderstorm WarningLZKDesha41 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson, Lincoln29 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningLZKArkansas34 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningLZKBradley31 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha37 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKDrew47 min
May 5, 6:55 PM CDTSevere Thunderstorm WarningLZKBradley30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.